On the spatial dynamics of the solution to the stochastic heat equation

Sigurd Assing (University of Warwick)
James Bichard (University of Warwick)


We consider the solution of $\partial_t u=\partial_x^2u+\partial_x\partial_t B,\,(x,t)\in\mathbb{R}\times(0,\infty)$, subject to $u(x,0)=0,\,x\in\mathbb{R}$, where $B$ is a Brownian sheet. We show that $u$ also satisfies $\partial_x^2 u +[\,( \partial_t^2)^{1/2}+\sqrt{2}\partial_x( \partial_t^2)^{1/4}\,]\,u^a=\partial_x\partial_t{\tilde B}$ in $\mathbb{R}\times(0,\infty)$ where $u^a$ stands for the extension of $u(x,t)$ to $(x,t)\in\mathbb{R}^2$ which is antisymmetric in $t$ and $\tilde{B}$ is another Brownian sheet. The new SPDE allows us to prove the strong Markov property of the pair $(u,\partial_x u)$ when seen as a process indexed by $x\ge x_0$, $x_0$ fixed, taking values in a state space of functions in $t$. The method of proof is based on enlargement of filtration and we discuss how our method could be applied to other quasi-linear SPDEs.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-32

Publication Date: July 28, 2013

DOI: 10.1214/EJP.v18-2797


  • Alabert, Aureli; Ferrante, Marco; Nualart, David. Markov field property of stochastic differential equations. Ann. Probab. 23 (1995), no. 3, 1262--1288. MR1349171
  • Balan, Raluca; Kim, Doyoon. The stochastic heat equation driven by a Gaussian noise: germ Markov property. Commun. Stoch. Anal. 2 (2008), no. 2, 229--249. MR2446691
  • Bogachev, Vladimir I. Gaussian measures. Mathematical Surveys and Monographs, 62. American Mathematical Society, Providence, RI, 1998. xii+433 pp. ISBN: 0-8218-1054-5 MR1642391
  • Chung, K. L.; Doob, J. L. Fields, optionality and measurability. Amer. J. Math. 87 1965 397--424. MR0214121
  • Prolla, João B. Bishop's generalized Stone-Weierstrass theorem for weighted spaces. Math. Ann. 191 1971 283--289. MR0290015
  • Donati-Martin, Catherine. Quasi-linear elliptic stochastic partial differential equation: Markov property. Stochastics Stochastics Rep. 41 (1992), no. 4, 219--240. MR1275584
  • Donati-Martin, C.; Nualart, D. Markov property for elliptic stochastic partial differential equations. Stochastics Stochastics Rep. 46 (1994), no. 1-2, 107--115. MR1787169
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085
  • Knight, Frank. On the regularity of Markov processes. Illinois J. Math. 5 1961 591--613. MR0137155
  • Knight, Frank. A remark on Markovian germ fields. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 15 1970 291--296. MR0290455
  • Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Second edition. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1991. xxiv+470 pp. ISBN: 0-387-97655-8 MR1121940
  • Künsch, H. Gaussian Markov random fields. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 26 (1979), no. 1, 53--73. MR0539773
  • Lévy, Paul. Sur le mouvement brownien dépendant de plusieurs paramètres. (French) C. R. Acad. Sci. Paris 220, (1945). 420--422. MR0013265
  • McKean, H. P., Jr. Brownian motion with a several-dimensional time. Teor. Verojatnost. i Primenen. 8 1963 357--378. MR0157407
  • Nualart, David. The Malliavin calculus and related topics. Second edition. Probability and its Applications (New York). Springer-Verlag, Berlin, 2006. xiv+382 pp. ISBN: 978-3-540-28328-7; 3-540-28328-5 MR2200233
  • Nualart, D.; Pardoux, E. Markov field properties of solutions of white noise driven quasi-linear parabolic PDEs. Stochastics Stochastics Rep. 48 (1994), no. 1-2, 17--44. MR1786190
  • Pitt, Loren D. A Markov property for Gaussian processes with a multidimensional parameter. Arch. Rational Mech. Anal. 43 (1971), 367--391. MR0336798
  • Rozanov, Ju. A. Markovian random fields, and stochastic partial differential equations. (Russian) Mat. Sb. (N.S.) 103(145) (1977), no. 4, 590--613, 631. MR0467916
  • Stein, Elias M. Singular integrals and differentiability properties of functions. Princeton Mathematical Series, No. 30 Princeton University Press, Princeton, N.J. 1970 xiv+290 pp. MR0290095
  • Walsh, John B. An introduction to stochastic partial differential equations. École d'été de probabilités de Saint-Flour, XIV—1984, 265--439, Lecture Notes in Math., 1180, Springer, Berlin, 1986. MR0876085
  • Yor, Marc. Some aspects of Brownian motion. Part II. Some recent martingale problems. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 1997. xii+144 pp. ISBN: 3-7643-5717-7 MR1442263

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.